Arizona, 2009

Funnel Cloud in Arizona, August 25, 2009

August 25, 2009 · NWS FGZ · 1 event in 1 county or zone

A pilot reported a funnel cloud over Black Canyon City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A pilot reported a funnel cloud over Black Canyon City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 25, 9:00 AM MST, 4 hours 34 minutes earlier.

Area forecast discussion, Aug 25, 9:00 AM MST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 AM MST TUE AUG 25 2009

.SYNOPSIS...ENOUGH MOISTURE WILL REMAIN OVER THE REGION FOR A CHANCE
OF SHOWERS AND THUNDERSTORMS TODAY. FROM WEDNESDAY INTO
SATURDAY...HIGH PRESSURE WILL BUILD OVER THE DESERT SOUTHWEST...
BRINGING WARMER AND DRIER WEATHER FOR MOST OF THE AREA.

&&

.DISCUSSION...A SHORTWAVE TROUGH AND COOL AIR ALOFT WILL PRODUCE
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TODAY...WITH THE
BEST CHANCES OVER THE HIGH ELEVATIONS OF EASTERN ARIZONA DUE TO THE
BEST INSTABILITY AND SYNOPTIC SCALE LIFT THIS AFTERNOON. WITH
SYNOPTIC LIFT AND COOL AIR ALOFT...THUNDERSTORMS SHOULD START TO
FORM OVER THE HIGH TERRAIN EVEN BEFORE 11 AM AND CONTINUE THROUGH
THE AFTERNOON. THE UPDATE SENT EARLIER THIS MORNING LOOKS GOOD AND
NO ADDITIONAL UPDATES ARE PLANNED THIS MORNING.

FOR THE NEXT FEW DAYS...STRONG HIGH PRESSURE WILL BUILD OVER THE
GREAT BASIN. THE RESULT FOR ARIZONA WILL BE INCREASING TEMPERATURES
AND DRIER CONDITIONS DUE TO THE WARM AND STABLE AIR ASSOCIATED WITH
THE HIGH PRESSURE. A VERY DRY NORTHERLY FLOW WILL CIRCULATE AROUND
THE RIDGE...HOWEVER STRENGTH OF THE FLOW LOOKS TOO WEAK TO TOTALLY
SCOUR OUT THE MOISTURE FROM NORTHERN ARIZONA. A FEW
THUNDERSTORMS...MAINLY OVER THE EASTERN MOGOLLON RIM AND WHITE
MOUNTAINS COULD FORM EACH AFTERNOON...DRIFTING SOUTHWARD IN THE LATE
AFTERNOON AND EVENING.

&&

.AVIATION...FOR THE 18Z PACKAGE...ISOLD-SCT SHRA/TSRA WILL DEVELOP
OVER THE HIGHER TRRN...MOVING INTO LOWER ELEVATIONS AFT 20Z. MVFR
CONDITIONS PSBL IN THE STRONGER STORMS. CONVECTION ENDING 02-04Z.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................DJO
AVIATION................DB

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Aug 25, 9:41 AM MST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
941 AM MST TUE AUG 25 2009

AZZ004>018-037>040-260700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
941 AM MST TUE AUG 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT AND TONIGHT

A MOIST AND UNSTABLE AIRMASS COMBINED WITH AN UPPER LEVEL
DISTURBANCE WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO
NORTHERN ARIZONA TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

DRIER NORTHERLY FLOW WILL AFFECT NORTHERN ARIZONA THROUGH
FRIDAY. MOST AREAS WILL SEE DRY WEATHER...WITH A FEW
THUNDERSTORMS POSSIBLE NEAR THE EASTERN MOGOLLON RIM AND WHITE
MOUNTAINS. ENOUGH MOISTURE COULD RETURN TO THE AREA OVER THE
WEEKEND FOR A GRADUAL INCREASE IN THUNDERSTORM ACTIVITY THROUGH
MONDAY.

The radar

The Phoenix radar (KIWA), 95 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Yavapai

When
August 25, 1:34 PM MST
Where
Yavapai County, 2.39 mi ESE of Canyon
Reported by
Airplane Pilot
Coordinates
34.060, -112.110

A plot reported a funnel cloud over Black Canyon City.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193235.